Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 47, NWS Lincoln, IL

July 23, 1996Tazewell County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 23, 1996, 10:44 PM CDT for Tazewell County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1996, 10:44 PM CDT (03:44 UTC)
Expired
Jul 23, 1996, 11:15 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 240346
TORSPI
ILC179-240415-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1044 PM CDT TUE JUL 23 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL ILLINOIS
 
   ...SOUTHERN TAZEWELL COUNTY
 
AT 1043 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO JUST WEST OF
HOPEDALE...OR ABOUT 15 MILES SOUTHEAST OF PEORIA. THIS STORM IS MOVING
SOUTHEAST AT 30 MPH.
 
THE TOWNS OF HOPEDALE AND ARMINGTON ARE IN THE PATH OF THIS STORM.
 
TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$
 
GEELHART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 23, 7:54 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 23, 7:54 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT TUE JUL 23 1996

A COUPLE OF RENEGADE SHRA HAVE MOVED INTO THE WRN PARTS OF CWA.  PLAN
VEIW PROFILER SHOWS SPEED MAX AT H5 AND SFC MOIST CONVG ALONG A
BOUNDARY HAS GIVEN JUST ENOUGH LIFT TO FIRE THEM OFF. BELIEVE SHRA'S
WONT LAST MUCH PAST SUNSET AS THEY LOSE THIER HEATING. CAN HANDLE
SHOWERS IN THE NOW. REMNENTS OF SHRA WILL LEAD TO SOME MID CLOUDS
OVERNIGHT. OTHER THAN THAT LOOK FOR A TEMPS TO FALL QUICKLY OVERNIGHT
WITH DRY AIRMASS IN PLACE.  WINDS WILL STAY UP KEEPING TEMPS FROM
PLUMETTING TOO FAR.  GUID NUMBERS LOOK GOOD AND FEEL NO NEED TO STRAY
FROM THEM.

PIA  62/83  00
SPI  63/85  03
DEC  63/84  03
CMI  62/83  03
SEIL 63/86  03

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:22 PM CDTSevere Thunderstorm WarningILXTazewell38 min
Jul 24, 12:24 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford36 min
Jul 24, 1:04 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard41 min
Jul 24, 1:10 PM CDTSevere Thunderstorm WarningILXLogan, McLean50 min
Jul 24, 1:15 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon60 min
Jul 24, 1:59 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon46 min
Jul 24, 1:59 PM CDTSevere Thunderstorm WarningILXDeWitt46 min
Jul 24, 2:15 PM CDTSevere Thunderstorm WarningILXPiatt45 min
Jul 24, 2:34 PM CDTSevere Thunderstorm WarningILXChampaign41 min
Jul 24, 3:05 PM CDTSevere Thunderstorm WarningILXVermilion55 min
Jul 24, 3:11 PM CDTSevere Thunderstorm WarningILXChampaign49 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.